Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Value sets of polynomials over finite fields


Authors: Da Qing Wan, Peter Jau-Shyong Shiue and Ching Shyang Chen
Journal: Proc. Amer. Math. Soc. 119 (1993), 711-717
MSC: Primary 11T06; Secondary 11T55
MathSciNet review: 1155603
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {{\mathbf{F}}_q}$ be the finite field of $ q$ elements, and let $ {V_f}$ be the number of values taken by a polynomial $ f(x)$ over $ {{\mathbf{F}}_q}$. We establish a lower bound and an upper bound of $ {V_f}$ in terms of certain invariants of $ f(x)$. These bounds improve and generalize some of the previously known bounds of $ {V_f}$. In particular, the classical Hermite-Dickson criterion is improved. Our bounds also give a new proof of a recent theorem of Evans, Greene, and Niederreiter. Finally, we give some examples which show that our bounds are sharp.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11T06, 11T55

Retrieve articles in all journals with MSC: 11T06, 11T55


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1993-1155603-2
PII: S 0002-9939(1993)1155603-2
Article copyright: © Copyright 1993 American Mathematical Society